Alert archive / Wyoming / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 310, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 21, 2023, 7:51 PM MDT for Laramie County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2023, 7:51 PM MDT (01:51 UTC)
- Expired
- Jul 21, 2023, 8:15 PM MDT
- In force
- 24 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 22 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 1.9 hours before the alert went out and 357 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 3069 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
096
WUUS55 KCYS 220151
SVRCYS
WYC021-220215-
/O.NEW.KCYS.SV.W.0310.230722T0151Z-230722T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
751 PM MDT Fri Jul 21 2023
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southwestern Laramie County in southeastern Wyoming...
* Until 815 PM MDT.
* At 751 PM MDT, a severe thunderstorm was located 7 miles northwest
of Natural Fort, or 13 miles southwest of Cheyenne, moving
southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Laramie County.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 5.
Interstate 80 in Wyoming between mile markers 346 and 350.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4112 10511 4106 10482 4100 10487 4100 10514
4101 10514
TIME...MOT...LOC 0151Z 292DEG 16KT 4104 10502
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Woodward2 follow-up statements
210
WWUS55 KCYS 220207
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
807 PM MDT Fri Jul 21 2023
WYC021-220215-
/O.CON.KCYS.SV.W.0310.000000T0000Z-230722T0215Z/
Laramie WY-
807 PM MDT Fri Jul 21 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTHWESTERN LARAMIE COUNTY...
At 807 PM MDT, a severe thunderstorm was located near Natural Fort,
or 11 miles southwest of Cheyenne, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Laramie County.
This includes Interstate 25 in Wyoming between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4106 10482 4100 10487 4100 10501 4101 10501
4109 10496
TIME...MOT...LOC 0207Z 292DEG 16KT 4101 10493
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Woodward883
WWUS55 KCYS 220212
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
812 PM MDT Fri Jul 21 2023
WYC021-220222-
/O.EXP.KCYS.SV.W.0310.000000T0000Z-230722T0215Z/
Laramie WY-
812 PM MDT Fri Jul 21 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LARAMIE COUNTY
WILL EXPIRE AT 815 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4106 10482 4100 10487 4100 10501 4101 10501
4109 10496
TIME...MOT...LOC 0212Z 292DEG 16KT 4100 10491
$$
WoodwardWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 5:31 PM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 21, 5:31 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 531 PM MDT Fri Jul 21 2023 .UPDATE... Issued at 200 PM MDT Fri Jul 21 2023 The overnight forecast discussion remains on track for the convective threat this afternoon. As of 20z, an area of agitated cumulus cloud cover has developed over the northern and central Laramie range with one particular updraft on the eastern side of the range fully developed into a fresh thunderstorm. While surface moisture along the Laramie range foothills has mixed somewhat (Tds at 48 in CYS and 51 at EAN), sufficient boundary layer moisture and depth of moisture remains in place to support convection east of the range. Deeper moisture remains in place just to the east (Td at TOR of 59 and 54 at Albin). As current convection consolidates and moves south- southeastward, any westward advection of the aforementioned higher dewpoints will only serve to increase the severe weather threat this afternoon. If a single dominant supercell can become firmly established, southern Platte, Goshen, and most of Laramie Counties remain the areas with the greatest risk with large hail of 1-2" and gusty outflow winds the primary threats. Boundary- layer parameter space including surface-2km wind fields, surface vorticity, and 3CAPE remain relatively meager thus far this afternoon. Some increase in both wind speed and enhanced backing in surface wind fields is progged by CAM guidance later this afternoon in the CYS to EAH corridor. Despite the lack of threat highlighted in the latest SPC outlook, the tornado threat remains nonzero this afternoon - conditionally dependent on an established supercell maintaining itself south and eastward into Laramie County. Elsewhere, cumulus fields west of the divide in Carbon and Albany county will likely consolidate into a few high-based showers and thunderstorms this afternoon. In the environment west of the Laramie range, surface moisture is much lower and gusty outflow winds will remain the most likely threat given larger inverted-v soundings. Area-wide, heavy rain looks to be a much lower threat today given faster storm motions (18-27kts) and an overall decrease in PWAT values. && .SHORT TERM...(Today - Saturday Night) Issued at 318 AM MDT Fri Jul 21 2023 The main forecast challenge over the next 12-24 hours continues to be the potential for strong to severe thunderstorms this afternoon into the early evening hours today. Models continue to struggle w/ the anomalously moist boundary layer in place across southeast Wyo and the western Neb Panhandle, as suggested by a wide distribution of progged dew points at KCYS at 18z today, ranging from the lower to middle 40s (WRF-ARW/FV3/GFS) to the low/mid 50s (NAMNest/UKMET/ GEM/NSSL-WRF). Multiple models (global and high-res alike) suggest either northerly or westerly boundary layer flow, which could help contribute to the drier surface progs. However, given the expected strong northwesterly mid & upper-level flow in place over the area today, lee troughing should evolve along the Laramie Range through the day. As such, expect surface winds to eventually become SSE as increasingly cyclonic flow & resulting convergence develops across the central Laramie Range near Chugwater. The only model currently adequately predicting proper boundary layer wind profiles for this pattern is the NAMNest. This is a classic mid-July pattern for the development of storms over the northern and central Laramie Range, which then move southeast and eventually turn near due south along or paralleling I-25. This is supported by NAM progged right-moving Bunkers vectors oriented nearly perfectly north-to-south. Overall, CAMs are pretty quiet today, but those without substantial CI also have northerly surface winds and a dry boundary layer. The NAMNest suggests a classic "Chugwater" supercell tracking SSE over central Laramie County near Cheyenne during the mid-afternoon hours. It is worth noting that the overall synoptic pattern across the CONUS is reminiscent of 7/29/18, which featured a scenario quite similar to what seems progged by the NAMNest simulated reflectivity & updraft helicity tracks. That event was associated w/ several reports of 2 inch diameter hail, and even a couple of tornadoes across portions of Platte/Goshen/Laramie counties. While it is not a sure bet that this will play out as it did in 2018, the pattern certainly favors the more aggressive model guidance. As such, opted to increase the PoPs to 50 percent over the higher terrain, into the I-25 corridor south of Wheatland and including Cheyenne. Any storms that develop today will have potential to produce very large/damaging hail with progged MLCAPEs near 1500-2000 J/kg and 40+ kts of effective shear courtesy of 35+ knot 500-mb flow and veering wind profiles. Threat for a tornado is low, but non-zero especially where localized near surface-flow becomes more backed. Otherwise, a general trend toward warmer and drier conditions (for most areas) will commence through the first half of the weekend as a 595-597 dam H5 ridge becomes established across the Great Basin/ 4 Corners region. As such, 700-mb temperatures will climb to +14 C to +18 C across the CWA by Saturday afternoon w/ most areas seeing highs in the upper 80s to lower 90s as a result. Most models still show dry conditions for Saturday, but given recent tendencies with our residual moisture, as well as the historical performance of NW flow aloft in mid/late July, have added/maintained isolated/slight chance PoPs in the vicinity of the Laramie Range. .LONG TERM...(Saturday night through Friday) Issued at 153 PM MDT Fri Jul 21 2023 Overall, the long term forecast looks much warmer and drier headed into next week. Starting on Sunday, the ridge over the desert southwest will gradually strengthen and slowly push eastward. By Monday, a nearly 600 decameter high/ridge will be positioned over the Rockies. This will usher in much warmer and drier air to the CWA. The warmer temperatures stay locked over the region through much of next week, even as the ridge flattens and becomes more broad. During this time, temperatures will be on the hot side. On Sunday, temperatures will predominately sit in the 90s for most locations, with the warmest temperatures expected over the plains. Monday and Tuesday will likely be the hottest days of the week as 700 mb temperatures make it up to the +16 to +20C range! As a result, did nudge high temperatures upwards a bit above guidance, especially Monday and Tuesday with the ridge axis almost directly overhead. This will lead to most cities in the CWA having high temperatures in the 90s and maybe even low 100s! As we head into next week, will have to keep an eye on the temperatures as we enter into county fair season. The hot and dry weather will keep most storms away, but cannot rule out an isolated thunderstorm or two during the afternoon hours as weak vort maxes pass through the ridge aloft. Sunday looks like the driest of the long term with maybe an isolated shower or two over the high terrain. Precipitation chances are a bit better by mid-week as both the GFS and ECMWF show a shortwave moving across the CWA and northwest flow. A quick glance at model soundings suggest that storms will stay sub-severe as instability and shear are limited. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 459 PM MDT Fri Jul 21 2023 VFR conditions likely through the forecast period for all terminals. A few isolated thunderstorms will remain possible throughout the afternoon and early evening with the current radar imagery showing some weak storms across Carbon and Dawes County. Once these storms clear out, quiet conditions expected across the CWA as the ridge axis continues to shift east. && .FIRE WEATHER... Issued at 153 PM MDT Fri Jul 21 2023 Minimal fire weather concerns in the next 24 hours with plentiful surface moisture and shower and thunderstorm chances through the afternoon hours. A ridge of high pressure will build in over the weekend which will usher in drier air and thus lower RH values. Winds should remain generally light through the forecast period however and critical fire weather conditions are not expected. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...MAC SHORT TERM...CLH LONG TERM...SF AVIATION...MRD FIRE WEATHER...MAC
Hazardous weather outlook, Jul 21, 1:56 PM MDT, 5 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 156 PM MDT Fri Jul 21 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>119-222000- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 156 PM MDT Fri Jul 21 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated afternoon showers and storms may produce large hail in southeast Wyoming this afternoon. Gusty winds will also be a possible threat in any thunderstorms that form. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Dry weather is expected through the weekend with temperatures warming each day. .Spotter information statement... Spotters are encouraged to report any hail over 1 inch or gusty winds to the National Weather Service.
In the hours before
Special weather statement, Jul 21, 7:19 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
719 PM MDT Fri Jul 21 2023
WYZ116-117-220145-
South Laramie Range WY-South Laramie Range Foothills WY-
719 PM MDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of southeastern Albany
and southwestern Laramie Counties through 745 PM MDT...
At 719 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buford, or 23 miles west of Cheyenne, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
North Crow Campground, Granite Springs Reservoir, Vedauwoo, Granite
Springs Campground, Crystal Lake Reservoir, Crystal Lake Campground,
Vedauwoo Campground and Buford.
This includes Interstate 80 in Wyoming between mile markers 326 and
344.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4120 10546 4127 10531 4100 10502 4100 10528
TIME...MOT...LOC 0119Z 321DEG 10KT 4107 10523
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WoodwardThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:19 PM MDT | Special Weather Statement | CYS | Laramie | 26 min |
| Jul 21, 8:15 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 26 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.